Wildfire, Franklin
- When
- November 17, 11:00 AM CST to November 18, 11:00 AM CST
- Where
- Franklin forecast zone
- Property damage
- $250,000
- Reported by
- Park/Forest Service
Unseasonably warm temperatures, strong gusty wind, low relative humidity, and very dry vegetation promoted the rapid spread of several wildfires in northwestern Arkansas on the 17th. The largest was in Franklin County near Cecil and Charleston.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Unseasonably warm temperatures, strong gusty wind, low relative humidity, and very dry vegetation promoted the rapid spread of several wildfires in northwestern Arkansas on the 17th. The largest was in Franklin County near Cecil and Charleston. That fire burned about 1000 acres, destroyed a home and five outbuildings, and threatened another two dozen structures. The fire was contained on the 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Nov 17, 10:56 AM CST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1056 AM CST Thu Nov 17 2016 .DISCUSSION... Mixing as of this morning has resulted in an increase in surface winds... with many locations reporting gusts around 35 mph. Current wind advisory looks good at this time. Thicker high cloud cover combined with stronger winds will help negate temperatures from reaching afternoon highs that were observed yesterday...but another warm afternoon is still on tap and trends support going temperature forecast. Fire danger will be highest across northeast oklahoma as these areas will see at best modest increases in dewpoints throughout the day. Winds will be strongest in these areas as well. Subtle tweaks made to this point will remain transparent to the zone text...so will not issue an update at this time. Will continue to monitor dewpoint and wind trends for possible red flag criteria across northeast Oklahoma as we head towards the afternoon Cold front will move into northeast Oklahoma tonight...with shower and thunderstorm coverage increasing across southeast Oklahoma and northwest Arkansas as the front pushes further east into improved moisture. Front to clear the area by late morning...with breezy northwest winds ushering in cooler temperatures behind the boundary. Frost/freeze potential will exist this weekend...especially Saturday night/Sunday morning with high pressure centered overhead. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...Wind Advisory until 6 PM CST this evening for OKZ054>068-070. AR...None. && SHORT TERM...23 LONG TERM....12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 509 AM CST THU NOV 17 2016 ARZ001-002-010-011-019-020-029-OKZ049-053>076-181115- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 509 AM CST THU NOV 17 2016 ...VERY HIGH FIRE DANGER AND GUSTY WINDS TODAY AHEAD OF COLD FRONT... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WITH DANGEROUS LIGHTNING. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...AFTER MIDNIGHT. SIGNIFICANT WINDS. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. FIRE WEATHER DANGER. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...LATE MORNING. AREA OF GREATEST RISK...NORTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS. DISCUSSION... GUSTY SOUTH WINDS...ABOVE SEASONAL AVERAGE TEMPERATURES AND LOW RELATIVE HUMIDITY VALUES WILL LEAD TO ELEVATED FIRE WEATHER DANGERS ACROSS NORTHEAST OKLAHOMA INTO FAR NORTHWEST ARKANSAS WITH LIMITED FIRE DANGERS OVER SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS TODAY. THE GREATER POTENTIAL FOR FIRE DANGERS WILL BE ACROSS NORTHEAST OKLAHOMA...WHERE A WIND ADVISORY IS IN EFFECT FOR POTENTIAL WIND GUSTS OF 35 TO 45 MPH. A FIRE DANGER STATEMENT IS ALSO IN EFFECT FOR MUCH OF THE REGION AS RECENT DRY CONDITIONS COMBINED WITH THE WEATHER CONDITIONS WILL SUPPORT RAPID SPREAD POTENTIAL FOR ANY WILDFIRE. FIRE DANGERS WILL REMAIN POSSIBLE INTO THE EVENING HOURS WHILE THE GUSTY WINDS CONTINUE OVERNIGHT AHEAD OF A COLD FRONT APPROACHING THE REGION. ISOLATED THUNDERSTORM CHANCES BECOME POSSIBLE AFTER MIDNIGHT TONIGHT ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS AS THE COLD FRONT ENTERS THE REGION. BY SUNRISE FRIDAY...THUNDERSTORM CHANCES ARE FORECAST TO BE ACROSS SOUTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS AS THE COLD FRONT CONTINUES TO PUSH ACROSS THE REGION. DANGEROUS LIGHTNING AND STRONG WINDS LOOK TO BE THE MAIN THREATS. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL. SATURDAY THROUGH MONDAY...NO HAZARDS. TUESDAY...THUNDERSTORM POTENTIAL. WEDNESDAY...NO HAZARDS. EXTENDED DISCUSSION... SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE ACROSS SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS FRIDAY MORNING WITH THE COLD FRONT MOVING THROUGH THE REGION. PRECIPITATION CHANCES ARE FORECAST TO TAPER OFF FROM WEST TO EAST BEHIND THE FRONT AND EXIT THE REGION BY AFTERNOON FRIDAY. ALSO BEHIND THE COLD FRONT...GUSTY NORTHWESTERLY WINDS OF 20 TO 30 MPH AND MUCH COOLER AND DRIER CONDITIONS ARE EXPECTED TO FILTER INTO THE REGION. THESE CONDITIONS FRIDAY COULD ALLOW FOR SOME AREAS OF LIMITED FIRE DANGER. HIGH PRESSURE MOVES ACROSS THE REGION OVER THE WEEKEND WHICH WILL ALLOW FOR THE MUCH COOLER CONDITIONS TO CONTINUE WITH A WIDESPREAD FREEZE FORECAST SATURDAY NIGHT. EARLY NEXT WEEK...HIGH PRESSURE EXITS AND ANOTHER LOW PRESSURE SYSTEM LOOKS TO MOVE INTO THE PLAINS WITH SHOWER AND THUNDERSTORM CHANCES RETURNING TUESDAY. WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, November 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664964.